F. Roila; D. Donati; C. Basurto; A. Del Favero
To the Editor: Metoclopramide in high doses is widely used to prevent nausea and vomiting induced by cancer chemotherapy (1). Extrapyramidal reactions are a well-known side effect of metoclopramide therapy, and diphenhydramine, an ethanolamine and H1-blocker, has been used in an attempt to prevent these reactions (2). A previously undescribed side effect of intravenous diphenhydramine is an acute dystonic reaction similar to that caused by metoclopramide. This type of reaction is supposed to be prevented by diphenhydramine administration.
A 66-year-old woman, who had not had psychiatric or central nervous system disturbances but had non-small-cell lung cancer, received diphenhydramine (Benadryl, Parke
Learn more about subscription options.
Register Now for a free account.
Roila F, Donati D, Basurto C, Del Favero A. Diphenhydramine and Acute Dystonia. Ann Intern Med. 1989;111:92-93. doi: 10.7326/0003-4819-111-1-92_2
Download citation file:
Published: Ann Intern Med. 1989;111(1):92-93.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only